It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board

  • Reactions to Iron Supplements

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 02-07-2005, 07:27 AM   #1
    LynnR
    Newbie
    (female)
     
    LynnR's Avatar
     
    Join Date: Feb 2005
    Posts: 1
    LynnR HB User
    Reactions to Iron Supplements

    Hi,

    I have recently been diagnosed by my doctor as Iron Deficiency Anemia. He put me on iron supplements & told me to take 2 a day with Vitamin C.

    A few days later I started to have reactions from the iron supplements - dizziness, no appetite at all, vision problems, very upset stomach, etc. He told me to get off of the pills for 4 days & then try them for 2 more days to see what happens. I did as he requested & the symptoms returned when I started to take the supplements again.

    Has this happened to anyone? What could be causing this?

    Thanks!

    Lynn

     
    Sponsors Lightbulb
       
    Old 02-07-2005, 03:19 PM   #2
    sahaira
    Senior Member
    (female)
     
    sahaira's Avatar
     
    Join Date: Feb 2005
    Posts: 212
    sahaira HB User
    Re: Reactions to Iron Supplements

    I had dizziness before finding out I was anemic. Since taking iron pills ( I am on my 5th day) I have had NO appetite and a really upset stomache. I notice that the Slow FE tablets help with the stomach aches.

     
    Old 02-21-2005, 06:22 PM   #3
    dalmatinka
    Junior Member
    (female)
     
    dalmatinka's Avatar
     
    Join Date: Dec 2004
    Location: Seabrook TX
    Posts: 42
    dalmatinka HB User
    Re: Reactions to Iron Supplements

    I have low iron and ferritin, and have very hard time with iron supplements. I get dizziness, weakness, trouble breathing, rush of adrenaline like feeling throughout my body. I have been taking iron supplement off and on for two years and I had tried different brands and forms. Licvid iron is better and faster absorbed but I am reacting to it in a seconds of taking it. And I take only 1/4 of regular dose. I am so confused to why is this happening to me. I wish that I can help, but I can only sympathize with you and tell you that you are not alone.
    Best in health!

    Last edited by dalmatinka; 09-09-2005 at 03:18 PM.

     
    The following user gives a hug of support to dalmatinka:
    merit309 (10-11-2011)
    The Following User Says Thank You to dalmatinka For This Useful Post:
    merit309 (10-11-2011)
    Old 02-23-2005, 11:44 AM   #4
    Susannah
    Senior Member
    (female)
     
    Susannah's Avatar
     
    Join Date: Jun 2003
    Posts: 289
    Susannah HB User
    Re: Reactions to Iron Supplements

    You might want to look into taking Spirulina (it's a type of algae, you can buy it in pill form). It definitely doesn't have as high of an iron percentage as the regular iron supplements, but it is MUCH better absorbed. Also, since it's natural, I've never heard of anyone having a bad reaction to it. A lot of midwives will use it instead of iron supplements when their pregnant clients become anemic. I used it throughout my pregnancy, and never took the regular prenatal or iron supplements (did add extra folic acid to my regular routine, though), and my iron level was the 2nd best the midwife said she'd ever seen.

     
    Old 02-23-2005, 03:37 PM   #5
    kerry1
    Inactive
     
    Join Date: Nov 2004
    Posts: 1,105
    kerry1 HB User
    Re: Reactions to Iron Supplements

    I get occasional "low iron" though it's not clinically anemia. I never bother with iron supplements, because I've always gotten constipation and very poor results.
    When I feel anemic these days ("that time of the month") I drink expressed vegetable juice. Carrots, spinach, parsley, apple, a little teeny bit of raw beet are good for anemia. It has almost instantaneous results in my energy level and people tell me "my color looks so good". It usually doesn't look that good. Spirulina also boosts my energy, almost TOO much.

     
    Old 02-23-2005, 06:03 PM   #6
    Marimac
    Senior Veteran
     
    Marimac's Avatar
     
    Join Date: Dec 2003
    Posts: 897
    Marimac HB UserMarimac HB User
    Re: Reactions to Iron Supplements

    Quote:
    Originally Posted by LynnR
    Hi,

    I have recently been diagnosed by my doctor as Iron Deficiency Anemia. He put me on iron supplements & told me to take 2 a day with Vitamin C.

    A few days later I started to have reactions from the iron supplements - dizziness, no appetite at all, vision problems, very upset stomach, etc. He told me to get off of the pills for 4 days & then try them for 2 more days to see what happens. I did as he requested & the symptoms returned when I started to take the supplements again.

    Has this happened to anyone? What could be causing this?

    Thanks!

    Lynn
    It is a paradox that the very people who seem to be low on iron, or have trouble absorbing iron are also the ones who appear to have allergic reactions to iron or adverse reactions to iron when given supplements. There is a message there some where, that might indicate that rather than taking the supplements, we need to find a way to get our bodies to utilize the available iron in foods. That may mean rearranging the foods we eat so that they do not compete with available iron. I have read that calcium will block iron absorption, and I will bet that there are other things that stop it too. Of course if you are losing blood in any way, then that has to be addressed because no iron pill in the world can compete with blood loss. But other areas need to be looked at, just my humble opinion because I too, have trouble with physical reactions to iron that defeat the purpose when it makes you barf your food.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Side effects of iron and vitamin supplements tj707 Vitamins & Supplements 0 06-18-2009 07:20 PM
    Things which decrease iron absorption Audrey-B Anemia 1 08-30-2008 09:41 AM
    Concerned about IV Venofer after reactions to other IV iron Kiwilily Anemia 7 05-24-2008 09:59 AM
    Doubts in diet for iron deficiency patients.....Plz help me! haritha Anemia 9 03-03-2008 07:34 AM
    My latest labs after taking iron slow fe for 2 months littlebunnyfoo Anemia 14 09-20-2007 11:50 PM
    Do Any of You Have Allergic Reactions to Iron Supplements (Oral)? ChristineVA Anemia 6 05-29-2007 01:21 AM
    New here have questions about Iron Infusions. gwilliams40 Anemia 5 04-09-2007 12:10 PM
    How much iron are you taking? Angela4 Pregnancy 4 02-04-2004 07:25 AM
    Iv Iron Reactions????anyone?? MOMICULA Anemia 4 02-04-2004 06:39 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:54 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!